Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 64, NWS Las Vegas, NV

September 26, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 26, 2008, 4:04 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2008, 4:04 PM MST (23:04 UTC)
Expired
Sep 26, 2008, 4:45 PM MST
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 188 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 262304
SVRVEF
AZC015-262345-
/O.NEW.KVEF.SV.W.0064.080926T2304Z-080926T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM MST FRI SEP 26 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 445 PM MST.

* AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG   
  THE MOHAVE/YAVAPAI COUNTY LINE...OR 12 MILES EAST OF US 93 AT      
  KAISER BRIDGE...AND WAS MOVING SOUTHWEST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF     
  THE INDICATED COUNTY BUT WILL IMPACT MOTORISTS TRAVELING ALONG
  HIGHWAY 93 BETWEEN WIKIEUP AND THE COUNTY LINE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3456 11355 3464 11332 3463 11331 3440 11332
      3439 11333
TIME...MOT...LOC 2303Z 050DEG 6KT 3452 11331

$$

PIERCE
2 follow-up statements
000 
WWUS55 KVEF 262324
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT FRI SEP 26 2008

AZC015-262345-
/O.CON.KVEF.SV.W.0064.000000T0000Z-080926T2345Z/
MOHAVE AZ-
423 PM MST FRI SEP 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL MOHAVE COUNTY...OR 11 MILES SOUTHEAST OF
US 93 AT KAISER BRIDGE...MOVING SOUTHWEST AT 7 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...BUT WILL IMPACT TRAVEL ALONG HIGHWAY 93
BETWEEN WIKIEUP AND THE COUNTY LINE.

LAT...LON 3456 11355 3464 11332 3463 11331 3440 11332
      3439 11333
TIME...MOT...LOC 2323Z 050DEG 6KT 3448 11335

$$

PIERCE
000 
WWUS55 KVEF 262342
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT FRI SEP 26 2008

AZC015-262351-
/O.EXP.KVEF.SV.W.0064.000000T0000Z-080926T2345Z/
MOHAVE AZ-
442 PM MST FRI SEP 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY 
WILL EXPIRE AT 445 PM MST...

THE SEVERE THUNDERSTORM OVER EXTREME SOUTHEAST MOHAVE COUNTY ALONG 
HIGHWAY 93 BETWEEN WIKIEUP AND THE COUNTY LINE HAS WEAKENED.

LAT...LON 3456 11355 3464 11332 3463 11331 3440 11332 
3439 11333
TIME...MOT...LOC 2341Z 050DEG 6KT 3446 11338

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:43 PM MST, 21 minutes earlier.

Area forecast discussion, Sep 26, 3:43 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT FRI SEP 26 2008

.SYNOPSIS...ISOLATED THUNDERSTORMS WILL BE AROUND THIS EVENING AND
AGAIN TOMORROW AFTERNOON AND EVENING MAINLY ACROSS MOHAVE COUNTY. BY
SUNDAY AND CONTINUING INTO TUESDAY THE CHANCE FOR THUNDERSTORMS WILL
EXIST ACROSS MUCH OF THE AREA...ESPECIALLY OVER THE HIGHER
ELEVATIONS. DRIER AIR WILL WORK INTO THE AREA BY WEDNESDAY REDUCING
THE POTENTIAL FOR THUNDERSTORMS. TEMPERATURES ARE EXPECTED TO REMAIN
ABOVE NORMAL INTO THE MIDDLE OF NEXT WEEK BEFORE LOWERING BACK
CLOSER TO NORMAL BY NEXT FRIDAY.
&&

.SHORT TERM...WITH JUST ENOUGH MOISTURE TO WORK WITH A MID-LEVEL
DISTURBANCE ACROSS NORTHWEST ARIZONA HAS TRIGGERED ISOLATED
THUNDERSTORMS THIS AFTERNOON. THE BIG CHALLENGE IN THE SHORT TERM
WILL BE JUST HOW QUICK CONVECTION WILL BE TO DIMINISH THIS EVENING.
ALTHOUGH CONVECTION SHOULD WANE WITH THE LOSS OF DAYTIME HEATING THE
OPERATIONAL GFS AND THE NAM DO SHOW A WEAK DISTURBANCE REMAINING
NEAR NORTHWEST ARIZONA THROUGH TONIGHT AS NOTED IN THE 500 MB
VORTICITY WHICH COULD EASILY HELP KEEP ACTIVITY GOING A LITTLE
LONGER THAN NORMAL. I DID EXTEND POPS IN THE WX GRIDS THROUGH
12Z SAT BUT MAY NOT HAVE LEFT THEM IN AS MUCH OF MOHAVE COUNTY AS
NEEDED. THE MAIN THREATS WITH STORMS THIS EVENING WILL BE LOCALLY
HEAVY DOWNPOURS AND GUSTY WINDS (THE KINGMAN ASOS RECENTLY GUSTED TO
46 MPH). OTHERWISE WE ALSO HAVE TO WATCH AND SEE IF ANYTHING SNEAKS
INTO CLARK OR MOHAVE COUNTIES WHICH IS NOT VERY LIKELY BUT NOT
ENTIRELY IMPOSSIBLE EITHER. FEW-SCT CLOUDS OVERNIGHT IN THE
SOUTHEAST CORNER OF THE CWFA WITH A GENERALLY CLEAR SKY ELSEWHERE.
IT SHOULD BE ANOTHER WARM NIGHT IN LAS VEGAS WITH THE RECORD HIGH
MIN FOR 9/27 OF 75 DEGREES SET IN 2005 POSSIBLY AT RISK FOR BEING
TIED OR BROKEN.

AN UPPER RIDGE WILL REMAIN CENTERED NEAR THE FOUR CORNERS SATURDAY.
WITH A SOUTHEAST MID AND LOW-LEVEL FLOW AROUND THIS UPPER RIDGE AND
AN UPPER LOW OFF THE COAST OF SOCAL MOISTURE WILL CONTINUE TO WORK
INTO THE AREA AND THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE.
HOWEVER TOMORROW IT STILL LOOKS LIKE OUTSIDE OF THE SOUTHEAST
PORTION OF THE AREA WHERE MODELS SHOW LIS OF O TO -1...IT APPEARS
TO STABLE FOR ANYTHING OTHER THAN CUMULUS TO DEVELOP AND THUS POPS
WERE LOWERED OVER THE SIERRA ZONES TO GHOST LEVELS. THERE SHOULD
STILL BE ENOUGH INSTABILITY TO WARRANT ISOLATED TSTMS ACROSS MOHAVE
COUNTY AND THE MOUNTAINS OF CLARK COUNTY IN THE AFTERNOON/EVENING.

MOISTURE CONTINUES TO INCREASE FOR SUNDAY WITH PWATS NEAR 0.75
INCHES ACROSS CLARK COUNTY. INSTABILITY ALSO INCREASES ACROSS MORE
OF THE AREA SO THE CHANCE FOR ISOLATED TSTMS WILL INCREASE CWA-WIDE
BUT STILL BE MAINLY OVER THE HIGHER TERRAIN. WITH THE INCREASE IN
MOISTURE WE WILL HAVE TO WATCH OUT FOR FLASH FLOODING WITH STORMS
AND THIS THREAT WAS ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK.

ON MONDAY A SYSTEM OFF THE COAST OF BRITISH COLUMBIA FINALLY PUSHES
THE UPPER LOW OFF THE COAST OF SOCAL INLAND. THE APPROACH OF THIS
LOW ACCOMPANIED BY AN INCREASE IN MOISTURE SHOULD MAKE FOR AN EVEN
MORE ACTIVE DAY CONVECTION-WISE ESPECIALLY ACROSS THE SIERRA ZONES
AS WELL AS POSSIBLY OUR CENTRAL NEVADA ZONES.

TEMPS WILL REMAIN WARM ESPECIALLY AT NIGHT THIS WEEKEND...THEN LOWER
ESPECIALLY BY MONDAY AS CLOUDS AND CONVECTION BECOME MORE WIDESPREAD.

.LONG TERM...HIGH PRESSURE IS FORECAST TO HOLD STRONG OVER THE
WESTERN AND CENTRAL CONUS TUESDAY WITH ONE AREA OF LOW PRESSURE OVER
THE NORTHEASTERN U.S. AND ANOTHER OVER THE EASTERN PACIFIC. THE
POSITION OF THE HIGH CENTER REMAINS JUST EAST OF THE AREA AND A
SOUTHEASTERLY FLOW COULD HOLD MOISTURE IN FOR ONE MORE DAY. WITH
WEAK INSTABILITY FORECAST...WENT AHEAD AND MENTIONED TSTORMS TUESDAY
AFTERNOON/EVENING FOR MUCH OF THE MOUNTAINOUS REGIONS OF CLARK
COUNTY AND NORTHWARD. IT STILL LOOKS LIKE AN INITIAL IMPULSE WILL
ROUND THE BASE OF THE EASTERN PACIFIC LOW AND IMPACT AREAS FROM
NORTHERN CALIFORNIA TO WASHINGTON STATE ON WEDNESDAY. THIS WILL TURN
THE UPPER FLOW SOUTHWEST OVER THE FORECAST AREA SWEEPING OUT
MOISTURE AND ENDING THUNDERSTORM CHANCES. WARM AND DRY WEATHER
CONTINUES INTO THURSDAY BUT WITH THE TROUGH EDGING CLOSER...THE
POTENTIAL FOR LOCALLY BREEZY CONDITIONS DEVELOPS. THE RIDGE AXIS
CONTINUES TO SHIFT EAST FRIDAY ALLOWING A LONGWAVE TROUGH TO SETTLE
INTO THE WEST AND SINK SOUTHWARD. MODELS ARE GENERALLY IN GOOD
AGREEMENT THAT BY WEEKS END...MUCH COOLER CONDITIONS COULD SETTLE
INTO THE REGION WITH INCREASING WINDS AND A CHANCE FOR SHOWERS
ACROSS MUCH OF THE AREA.
&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT CHANGES IN WIND EXPECTED
OVER THE NEXT 24 TO 48 HRS WITH GENERALLY A DIURNAL SURFACE WIND
PATTERN CONTINUING. MOISTURE WILL CONTINUE TO INCREASE WITH A
SCATTERED MID LEVEL DECK THROUGH THE WEEKEND. A SLIGHT CHANCE OF
THUNDERSTORMS RETURN TO LOCAL MOUNTAINS SATURDAY AND SUNDAY WITH
ISOLATED COVERAGE POSSIBLY EXPANDING INTO THE VALLEY MONDAY. TSTORMS
ARE EXPECTED MAINLY ALONG THE PEACH SPRINGS AND MORMON MESA
CORRIDORS OVER THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT CHANGES IN WIND EXPECTED OVER THE
WEEKEND EXCEPT FOR POSSIBLE ERRATIC WINDS ASSOCIATED WITH ANY
THUNDERSTORM DEVELOPMENT. SKIES WILL SEE AN INCREASE IN CLOUD COVER
AS MOISTURE MOVES INTO THE AREA THROUGH MONDAY. THUNDERSTORM
COVERAGE WILL MAINLY IMPACT MOHAVE COUNTY THROUGH THE REST OF THE
DAY BUT EXPAND TO THE SIERRA AND THE EAST CWA SATURDAY AND THEN
EVENTUALLY TO MUCH OF THE REGION BY MONDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
AZ...NONE.
&&

SHORT TERM...STACHELSKI
LONG TERM/AVIATION...SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 26, 10:54 AM MST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1054 AM PDT FRI SEP 26 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-270900-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1054 AM PDT FRI SEP 26 2008 /1054 AM MST FRI SEP 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MAINLY THE HIGHER
ELEVATIONS OF THE AREA SATURDAY THROUGH MONDAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS EACH DAY. THERE IS THE POTENTIAL FOR
THUNDERSTORMS TO PRODUCE LOCALLY GUSTY WINDS AS WELL AS HEAVY
DOWNPOURS THAT COULD LEAD TO FLASH FLOODING.

ALTHOUGH TEMPERATURES HAVE BEEN MORE LIKE THAT OF LATE SUMMER
RECENTLY...A CHANGE IN THE WEATHER PATTERN IS EXPECTED BY THE END
OF NEXT WEEK. THERE IS SOME UNCERTAINTY IN THE EXACT TIMING AND
STRENGTH OF ANY INCOMING SYSTEM...HOWEVER THERE IS THE POTENTIAL
FOR AN INCREASE IN WINDS...A CHANCE FOR SHOWERS ACROSS MUCH OF THE
AREA AS WELL AS COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:22 PM MSTSevere Thunderstorm WarningVEFMohave38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.